Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 129, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 5, 2001, 8:16 PM CDT for Greer County, Kiowa County, Oklahoma. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 5, 2001, 8:16 PM CDT (01:16 UTC)
- Expired
- May 5, 2001, 9:00 PM CDT
- In force
- 44 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Greer County, OK, Kiowa County, OK
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 5, 8:18 PM CDT | Thunderstorm Wind 52 E | Granite, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 5, 3:15 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 1.3 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 386 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 833 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KOUN 060116 SVROKC OKC055-075-060200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 816 PM CDT SAT MAY 5 2001 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN GREER COUNTY IN SOUTHWEST OKLAHOMA KIOWA COUNTY IN SOUTHWEST OKLAHOMA * UNTIL 900 PM CDT * AT 816 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 4 MILES SOUTH OF GRANITE...MOVING EAST AT 20 MPH. * LOCATIONS IN THE WARNING INCLUDE GRANITE...HOBART...LONE WOLF AND MANGUM HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS UP TO 60 MPH ARE LIKELY WITH THIS SEVERE THUNDERSTORM. SEVERE THUNDERSTORMS CANH PRODUCE TORNADOES WITH NO ADVANCE WARNING. MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF A TORNADO IS SIGHTED. LAT...LON 3495 9957 3478 9948 3494 9890 3511 9905 MILLER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 2:40 PM CDT, 5 hours 36 minutes earlier.
Area forecast discussion, May 5, 2:40 PM CDT, 5 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 240 PM CDT SAT MAY 5 2001 THE UPPER SYSTEM EXPECTED TO INITIATE SEVERE STORMS OVER NORTH TX AND OK TONIGHT WAS MOVING EAST THROUGH NORTHERN NM EARLY THIS AFTERNOON. COORDINATION WITH THE HYDROLOGIST, RECENT HEAVY RAINFALL, AND THUNDERSTORMS EXPECTED TONIGHT HAVE RESULTED IN A FLASH FLOOD WATCH FOR PART OF SOUTHWEST OK TONIGHT. REFER TO THE NWS NORMAN HAZARDOUS WEATHER OUTLOOK FOR DETAILS ON TONIGHTS EXPECTED WEATHER. BY MID-DAY SUNDAY THE DRYLINE ASSOCIATED WITH THIS UPPER SYSTEM IS EXPECTED BE MOVING THROUGH THE CENTRAL PART OF THE STATE WITH THE FRONT ACROSS NORTHWEST OK. THUNDERSTORMS WILL REMAIN IN THE FORECAST SUNDAY AFTERNOON AND EVENING IN SOUTH CENTRAL AND SOUTHEAST OK. AS THE COLD FRONT IS NOT EXPECTED TO MOVE VERY FAR SOUTH OF SOUTHEAST OK, A CHANCE OF SHOWERS AND STORMS WILL REMAIN IN THE FORECAST THERE THROUGH MONDAY. A FAST-MOVING MID LEVEL WAVE TRAVELING ACROSS THE NORTHERN PLAINS MAY HELP IN INITIATING SHOWERS AND STORMS NEAR THIS SURFACE FRONT MONDAY. COOLER AND DRIER AIR WILL MOVE ACROSS OK MONDAY AND MONDAY NIGHT, LEADING TO OVERNIGHT TEMPERATURES SLIGHTLY BELOW NORMALS MONDAY AND TUESDAY MORNINGS. MID-LEVEL MOISTURE ISNT EXPECTED TO GO VERY FAR AND SURFACE MOISTURE WILL BE IN PLACE THE SECOND HALF OF THE WEEK, BUT A BUILDING UPPER HIGH OVER THE SOUTHWEST U.S. SHOULD DIMINISH THE CHANCE FOR RAIN AT LEAST FOR TUESDAY AND WEDNESDAY. BY THURSDAY, THIS RIDGE IS FORECAST TO FLATTEN ALLOWING MID-LEVEL NORTHWEST FLOW TO SET UP ACROSS THE NORTHEAST HALF OF OK. A CHANCE FOR SHOWERS AND STORMS RETURNS TO THE FORECAST THE END OF THE WEEK. FCSTID = 9 OKC 61 74 53 72 / 100 20 0 0 HBR 57 73 51 73 / 100 0 0 0 SPS 59 76 55 74 / 100 0 0 0 GAG 53 70 44 71 / 60 0 0 0 PNC 59 72 52 70 / 80 0 0 0 DUA 63 75 59 74 / 80 60 20 20 .OUN... OK...FLASH FLOOD WATCH TONIGHT ZONES 037-038-044. TX...FLASH FLOOD WATCH TOINGHT ZONES 085-086.
In the hours before
Local storm report, May 5, 7:58 PM CDT, 18 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
758 PM CDT SAT MAY 05 2001
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0751 PM 4 W CORDELL OK .88 INCH HAIL
05/05/01 WASHITA REPORTED BY AMATEUR
RADIO OPERATOR
0757 PM GRANITE OK 60 MPH WIND GUST
05/05/01 GREER ESTIMATED BY COUNTY
SHERIFFS OFFICE
0757 PM MANGUM OK .75 INCH HAIL
05/05/01 GREER REPORTEDd BY COUNTY
EMERGENCY MANAGER
KTThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 7:35 PM CDT | Severe Thunderstorm Warning | OUN | Greer, Harmon | 40 min |
| May 5, 7:53 PM CDT | Severe Thunderstorm Warning | OUN | Washita | 52 min |
| May 5, 8:13 PM CDT | Tornado Warning | OUN | Washita | 32 min |
| May 5, 8:35 PM CDT | Tornado Warning | OUN | Custer | 25 min |
| May 5, 8:44 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Caddo | 46 min |
| May 6, 1:22 AM CDT | Severe Thunderstorm Warning | OUN | Woodward | 38 min |
| May 6, 1:59 AM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Woods | 31 min |
| May 6, 2:04 PM CDT | Severe Thunderstorm Warning | OUN | Grady | 41 min |
| May 6, 2:38 PM CDT | Severe Thunderstorm Warning | OUN | Noble, Payne | 67 min |
| May 6, 2:43 PM CDT | Tornado Warning | OUN | Grady, McClain | 32 min |
| May 6, 3:06 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland | 54 min |
| May 6, 3:10 PM CDT | Severe Thunderstorm Warning | OUN | Logan | 65 min |
| May 6, 3:15 PM CDT | Tornado Warning | OUN | Cleveland, McClain | 45 min |
| May 6, 3:25 PM CDT | Tornado Warning | OUN | Logan | 35 min |
| May 6, 3:42 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Murray | 48 min |
| May 6, 3:57 PM CDT | Tornado Warning | OUN | Cleveland | 48 min |
| May 6, 3:59 PM CDT | Tornado Warning | OUN | Carter, Murray | 46 min |
| May 6, 4:06 PM CDT | Severe Thunderstorm Warning | OUN | Love | 39 min |
| May 6, 4:16 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Logan, Payne | 44 min |
| May 6, 4:30 PM CDT | Tornado Warning | OUN | Murray | 30 min |
| May 6, 4:33 PM CDT | Severe Thunderstorm Warning | OUN | Carter | 42 min |
| May 6, 4:44 PM CDT | Severe Thunderstorm Warning | OUN | Love | 46 min |
| May 6, 4:45 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, Pottawatomie | 45 min |
| May 6, 5:00 PM CDT | Tornado Warning | OUN | Love | 45 min |
| May 6, 5:04 PM CDT | Tornado Warning | OUN | Carter, Marshall | 41 min |
| May 6, 5:32 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, McClain, Pottawatomie | 43 min |
| May 6, 5:44 PM CDT | Tornado Warning | OUN | Marshall | 46 min |
| May 6, 5:49 PM CDT | Severe Thunderstorm Warning | OUN | Carter | 41 min |
| May 6, 6:11 PM CDT | Severe Thunderstorm Warning | OUN | Pottawatomie | 49 min |
| May 6, 6:16 PM CDT | Tornado Warning | OUN | Bryan, Johnston | 29 min |
| May 6, 6:24 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Roger Mills | 41 min |
| May 6, 6:28 PM CDT | Severe Thunderstorm Warning | OUN | Marshall | 47 min |
| May 6, 6:36 PM CDT | Severe Thunderstorm Warning | OUN | McClain, Pontotoc | 39 min |
| May 6, 6:44 PM CDT | Tornado Warning | OUN | Bryan | 46 min |
| May 6, 6:48 PM CDT | Severe Thunderstorm Warning | OUN | Atoka | 42 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.